Maine, 2002

Heavy Snow in Maine, December 12, 2002

December 12, 2002 · NWS GYX · 4 events in 4 counties and zones

Low pressure moving northeast along the East Coast brought a moderate to heavy snowfall across portions of western Maine. In southern Oxford County, generally from 4 to 7 inches of snow fell, while Kennebec, Androscoggin, and interior Cumberland Counties received from 2 to 6 inches of snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moving northeast along the East Coast brought a moderate to heavy snowfall across portions of western Maine. In southern Oxford County, generally from 4 to 7 inches of snow fell, while Kennebec, Androscoggin, and interior Cumberland Counties received from 2 to 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 12, 2:45 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 12, 2:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
245 AM EST THU DEC 12 2002

ALL MODELS HAVE CONVERGED TO A SCENERIO FOR HVY SNOWFALL ACROSS MOST
OF FA AS H5/H7 LOW CLOSES OFF NICELY AND TRACK OF H85 LOW PERFECT
FOR HVY SNOW.  ALL MODELS NOW IN GOOD AGREEMENT ON TRACK AND ENUF
DYNAMIC COOLING TO WIPE OUT ANY WARM LAYERS.  ANY RAIN CURRENTLY ALG
THE IMMEDIATE COAST SHUD QUICKLY CHANGEOVER TO SNOW AS UVV MOVES
ACRS AREA.  XPCTG CLASSIC COMMA SHAPED CLOUD PATTERN TO BECOME
BETTER DEFINED NEXT FEW HRS ON SAT PIX AS SFC LO GETS CAPTURED BY
DVLPG UPR LOW.  ALL AREAS NOW HAVE WSWRNGS XCP FAR NRN NH AND MTNS
OF ME WHERE WE ARE ASSUMING THEY ARE JUST N OF FRINGE OF HVIER PCPN
AS DEPICTED BY ETA/AVN.  EXPECTING HVY BURST OF 1-2 INCH/HR SNOWFALL
RATES FOR NEXT 6-9 HRS TO DVLP...THIS WARRANTS 5-10 INCHES ACRS MANY
INTERIOR AREAS AND SLGLTY LESS ALG THE CST DUE TO SLGTLY WMR BNDRY
LYR TEMPS AND LWR RATIOS.  THE GOOD NEWS IS THE LOW IS A FAST MOVER
AND WILL BE WELL E OF ME CST BY AFTN SO SNOW TO GRDLY COME TO AN END
BY ERLY AFTN.  HI PRES BUILDS OVR FA TNGT/FRI BUT ANTHR MJR SYSTM TO
AFFECT AREA FOR SAT...MODELS GRDLY COMING TOGETHER FOR SAT AND NOW
THINK ITS JUST A MATTER OF PTYPE BUT PLENTY OF QPF XPCTD.  FOR NOW
NEED TO GET THRU THIS ONE FIRST....WELCOME TO WINTER

MARINE: XPCTG GALE FORCE WINDS TO DVLP OVR THE WATER NEXT FEW HRS AS
SFC LO CONT TO DVLP NICELY.  9MB PRES FALLS NOW OFF CAPE COD SO LOW
RPDLY DEEPENING ATTM AND GRAD TO FOLLOW SHORTLY.

FCSTID =   14

.GYX...
ME...WINTER STORM WARNING FOR THIS MORNING FOR ZONES MEZ018>019.

WINTER STORM WARNING FOR THIS MORNING FOR ZONES MEZ012>014...
MEZ020>022.

WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING
FOR THIS MORNING FOR ZONES MEZ023>028.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES MEZ007>009.

GLW ALONG THE COAST.

NH...WINTER STORM WARNING FOR THIS MORNING FOR ZONES NHZ003>010...
NHZ013.

WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING
FOR THIS MORNING FOR ZONE NHZ014.

WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES NHZ001>002.

GLW ALONG THE COAST.

RAM
Hazardous weather outlook, Dec 11, 8:00 PM EST, 7 hours before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-120300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
800 PM EST WED DEC 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT FOR CENTRAL AND SOUTHEAST
INTERIOR NEW HAMPSHIRE AND FOR THE FOOTHILLS AND CENTRAL AND
SOUTHWEST INTERIOR MAINE.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR FAR NORTHERN NEW
HAMPSHIRE AND THE COASTS OF NEW HAMPSHIRE AND WESTERN MAINE.

THESE WARNINGS AND ADVISORIES COVER THE ENTIRE FORECAST AREA OF THE
NATIONAL WEATHER SERVICE OFFICE IN GRAY MAINE AND ARE IN EFFECT FROM
MIDNIGHT TONIGHT THROUGH NOON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN OR E-MAIL REPORTS OF SIGNIFICANT
ACCUMULATIONS OF SNOW TONIGHT AND THURSDAY TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAY MAINE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Oxford

When
December 12, 3:00 AM EST to 12:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Androscoggin

When
December 12, 3:00 AM EST to 12:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
December 12, 3:00 AM EST to 12:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
December 12, 3:00 AM EST to 12:00 PM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327331, 5327332, 5327333, 5327334.